Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Paducah, KY

September 23, 2001Massac County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Sep 23, 2001, 4:19 PM CDT for Massac County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 23, 2001, 4:19 PM CDT (21:19 UTC)
Expired
Sep 23, 2001, 4:45 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Massac County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 3:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS53 KPAH 232120
SVRPAH
ILC127-232145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASSAC COUNTY IN SOUTHERN ILLINOIS

* UNTIL 445 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF BROOKPORT...MOVING EAST AT
  25 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3717 8872 3705 8853 3705 8850 3708 8847
          3713 8849 3723 8858

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:50 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 23, 12:50 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT SUN SEP 23 2001

PRIMARY CONCERNS IN THE SHORT TERM ARE POPS/SEVERE WEATHER CHANCES
THIS AFTERNOON AND EVENING...WITH FOCUS TURNING TO WRAPAROUND
MOISTURE AND HOW LONG IT WILL LINGER ACROSS THE AREA.

UPPER-LEVEL TROUGH MOVING EAST OUT OF IOWA INTO NORTHWEST ILLINOIS
AT MIDDAY WILL PUSH A PREFRONTAL TROUGH ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING WITH THE TRUE COLD FRONT ARRIVING LATER
TONIGHT.  AHEAD OF THE PREFRONTAL TROUGH...NO CU FIELD NOTED ON
SATELLITE...INDICATIVE OF THE LACK OF SIGNIFICANT LOW-LEVEL MOISTURE
ACROSS THE AREA...WHILE TEMPERATURES WARMED INTO THE LOW TO MID
80S.  THE AVN INDICATES A LITTLE MORE INSTABILITY THAN THE MESOETA
TODAY...WITH VALUES AS LOW AS -6 ACROSS THE AREA BY LATE AFTERNOON.
THE PREFRONTAL TROUGH APPEARS TO BE RATHER DIFFUSE OVER SOUTHEAST
MISSOURI AT THIS TIME...AS IT HAS NOT FOCUSED SIGNIFICANT CU DEVELOPMENT.
BOTTOM-LINE IS THAT WITH DECENT INSTABILITY AND CONSIDERABLE MID AND
UPPER-LEVEL DYNAMICS AND STRENGTHENING WIND FIELDS AT ALL
LEVELS...SEVERE WEATHER IS A STRONG POSSIBILITY ACROSS PORTIONS OF
THE FORECAST AREA.  THE AREAL COVERAGE IS IN DOUBT THOUGH AS MOS
POPS CAN ONLY BARELY EEK OUT LIKELY LEVELS THIS EVENING IN THE
EAST...AS THE SURFACE SYSTEM TAKES BETTER SHAPE.  WILL CONTINUE WITH
LIKELY POPS WITH A SEVERE MENTION FOR THIS EVENING IN MOST
LOCATIONS...BUT MAIN ACTION MAY BE INTO CENTRAL PORTIONS OF THE
FORECAST AREA BY 00Z.  WILL MAKE FINAL DECISION ON FIRST PERIOD POPS
SHORTLY BEFORE ISSUANCE.

NORTHWEST WINDS SHOULD PICK UP LATER TONIGHT FROM WEST TO EAST AS
CANADIAN HIGH PRESSURE BEGINS TO BUILD INTO THE AREA.  THE AVN AND
MESOETA TO A LESSER EXTENT HOLD ON TO HIGH 850MB MOISTURE THROUGH
THE NIGHT IN MOST ZONES AND THROUGH MONDAY NIGHT IN THE NORTHEAST.
WILL RE-INTRODUCE A SLIGHT CHANCE OF WRAPAROUND SHOWERS WITHIN THIS
MOISTURE TOMORROW AFTERNOON...AS SUPPORTED BY ALL AVAILABLE GUIDANCE
FOR EVV.  HOWEVER...WOULDNT BE TOO SURPRISED IF IT ONLY AMOUNTS TO
SPRINKLES.

THE ENTIRE AREA SHOULD SEE MOSTLY CLEAR SKIES FROM TUESDAY THROUGH
AT LEAST THE FIRST HALF OF NEXT WEEKEND...WITH COOL BUT MODERATING
TEMPERATURES THROUGH THE END OF THE WEEK.  LOWS MAY FLIRT WITH THE
UPPER 30S IN THE NORTHERN ZONES...BUT THE FWC MOS FOR 00Z KEEPS
SURFACE DEWPOINTS IN THE LOW TO MID 40S...SO WILL KEEP LOWS AT OR
ABOVE 40 IN ALL ZONES FOR NOW.

THE MRF AND ECMWF BOTH SHOW A CLOSED UPPER-LOW DESCENDING TOWARD THE
AREA WITH THE MRF BEING QUICKER...BRINGING IT INTO THE AREA BY
SUNDAY.  THIS SYSTEM WILL HAVE LITTLE OR NO SURFACE REFLECTION AND
MOISTURE WILL BE NON-EXISTENT.  THEREFORE WILL INDICATE A FEW MORE
CLOUDS FOR SUNDAY...BUT WILL KEEP IT DRY.

WILL SIDE WITH THE MAV TEMPERATURE GUIDANCE THROUGH TONIGHT AND
MONDAY...AND THEN WITH THE WARMER FWC FOR MONDAY NIGHT AND TUESDAY.

.PAH...NONE.

DRS

In the hours before

Special weather statement, Sep 23, 11:30 AM CDT, 4 hours 49 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231830-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1130 AM CDT SUN SEP 23 2001

THIS THUNDERSTORM OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. IT IS VALID
UNTIL 600 AM MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE QUAD STATE REGION.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST THROUGH SOUTHERN ILLINOIS
AND SOUTHEAST MISSOURI AROUND MID AFTERNOON...THEN THROUGH SOUTHWEST
INDIANA AND WESTERN KENTUCKY LATER THIS AFTERNOON AND EARLY TONIGHT.
A STRONG AREA OF LOW PRESSURE ALOFT WILL ACCOMPANY THE FRONT. IN
ADDITION...SOLAR HEATING WILL DESTABILIZE THE AIR ACROSS THE REGION.

FORECAST WIND PATTERNS ALOFT SUGGEST THE MAIN STORM THREAT WILL BE
DAMAGING WIND GUSTS. HOWEVER...SCATTERED STORMS MAY ALSO PRODUCE HAIL
THE SIZE OF DIMES OR GREATER.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY TONIGHT.

THE SEVERE STORM THREAT WILL END WITH THE PASSAGE OF THE STRONG COLD
FRONT EARLY TONIGHT. SOME OF THE COOLEST AIR SINCE LAST SPRING WILL
SPREAD OVER THE REGION MONDAY AND TUESDAY.

GM/RSU
Local storm report, Sep 23, 3:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    MOREHOUSE                 MO   0.75 INCH HAIL
09/23/01   NEW MADRID                     DIME SIZE HAIL REPORTED
                                          BY MOREHOUSE PD.
Local storm report, Sep 23, 3:48 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    RAGLAND                   KY   0.88 INCH HAIL
09/23/01   MCCRACKEN                      NICKEL SIZE HAIL REPORTED
                                          BY SPOTTER.
Local storm report, Sep 23, 4:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    PADUCAH                   KY   1.00 INCH HAIL
09/23/01   MCCRACKEN                      QUARTER SIZE HAIL AT
                                          NATIONAL WEATHER SERVICE
                                          OFFICE IN PADUCAH
Local storm report, Sep 23, 4:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    LONE OAK                  KY   0.75 INCH HAIL
09/23/01   MCCRACKEN                      DIME SIZE HAIL REPORTED
                                          BY OFF DUTY NWS
                                          EMPLOYEE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:41 PM CDTSevere Thunderstorm WarningPAHAlexander34 min
Sep 23, 3:39 PM CDTSevere Thunderstorm WarningPAHMassac21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.